Illinois, 2009Tornadoes and Flash Flooding in Illinois, August 19 to 20, 2009
August 19 to 20, 2009 · NWS ILX · 37 events in 21 counties and zones
A vigorous upper-level disturbance in conjunction with a warm front lifting northward through central Illinois triggered strong to severe thunderstorms during the afternoon and evening of August 19th. Embedded supercells within a long line of storms produced enhanced wind damage and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 22
- Property damage
- $23 million
- Crop damage
- $2.0 million
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper-level disturbance in conjunction with a warm front lifting northward through central Illinois triggered strong to severe thunderstorms during the afternoon and evening of August 19th. Embedded supercells within a long line of storms produced enhanced wind damage and tornadoes. Seven tornadoes touched down on August 19th, affecting parts of Scott, Morgan, Sangamon, Logan, DeWitt, McLean, and Vermilion counties. The strongest tornado was rated as an EF3 by an NWS Storm Survey as it tracked across southern Logan County. Total damages to crops and property from the 7 tornadoes were estimated to be more than $25 Million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 11:50 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 19, 11:50 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT WED AUG 19 2009
.DISCUSSION...
ISSUED 1022 AM CDT WED AUG 19 2009
WARM FRONT LIFTING NORTH ACROSS THE CWA THIS MORNING WITH TWO
DIFFERENT WAVES HEADED THIS WAY. SOME SHOWERS HAVE ALREADY
DEVELOPED...AND MORE ARE ANTICIPATED THROUGH THE AFTERNOON. ONLY
ISSUES WITH THE FORECAST OVERALL ARE TO TWEAK THE HOURLY
GRIDS...AND GO TO A BLANKET 70 POP ACROSS THE CWA. ZONE UPDATE OUT
MOMENTARILY.
&&
.AVIATION...
ISSUED 1245 PM CDT WED AUG 19 2009
WEATHER SPINNING UP AND WILL KEEP THIS BRIEF. SEVERAL ROUNDS OF
THUNDERSTORMS AND SHOWERS ANTICIPATED THROUGH NEXT 24 HRS. BROAD
TROF OVER THE REGION SHOULD KEEP LLVL CLOUDS IN PLACE AS WELL.
RAINFALL AND SFC MOISTURE SHOULD REMAIN HIGH...ALLOWING FOR VSBY
DROPS AND PATCHY FOG IN THE EARLY MORNING HOURS. CIGS SHOULD
REMAIN MVFR...AND VIS IFR THROUGH MUCH OF THE PERIOD. CANNOT RULE
OUT THE CHANCES FOR LIFR VIS FROM 10Z TO 14Z IN AREAS OF HEAVIEST
RAINFALL.
HJS
&&
.PREV DISCUSSION...
ISSUED 249 AM CDT WED AUG 19 2009
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THREAT FOR
HEAVY RAINFALL OVER THE NEXT 24 TO 36 HOURS.
UPPER AIR ANALYSIS SHOWS TWO MAIN FEATURES OF INTEREST TO THE
WEATHER ACROSS CENTRAL ILLINOIS. THE FIRST IS A SHORT-WAVE
CURRENTLY TRACKING OUT OF THE SOUTHERN ROCKIES...AND THE SECOND IS
A VIGOROUS UPPER LOW DROPPING SOUTHEASTWARD THROUGH SASKATCHEWAN.
SHORT TERM...TODAY THROUGH FRIDAY
AS SASKATCHEWAN UPPER LOW DIVES SOUTHEASTWARD...IT WILL EJECT
SOUTHERN ROCKIES SHORT WAVE NORTHEASTWARD INTO THE MIDWEST TODAY.
THIS WILL HELP LIFT A DEVELOPING WARM FRONT NORTHWARD INTO CENTRAL
ILLINOIS. 07Z SURFACE MAP SHOWS WINDS ALREADY BEGINNING TO BACK
TO E/SE AHEAD OF THIS FEATURE...AS WEAK HIGH PRESSURE OVER
NORTHERN ILLINOIS SLOWLY LOSES ITS INFLUENCE. LEAD SHORT-WAVE WILL
INTERACT WITH THE WARM FRONTAL BOUNDARY AND A VERY MOIST AIRMASS
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....MOST NUMEROUS
ACROSS THE CENTRAL AND WESTERN ZONES IN CLOSER PROXIMITY TO THE
UPPER WAVE.
MAIN UPPER LOW WILL THEN BEGIN APPROACHING FROM THE NORTHWEST THIS
EVENING...PUSHING A STRONG COLD FRONT TOWARD ILLINOIS OVERNIGHT.
MODELS HAVE BEEN QUITE CONSISTENT WITH THE STRENGTH AND TIMING OF
THE FRONT...SWEEPING IT ACROSS THE KILX CWA ON THURSDAY. AHEAD OF
THE DEEP UPPER LOW AND ASSOCIATED SURFACE FRONT...INCREASING
SYNOPTIC LIFT WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS/STORMS
TONIGHT. FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES IN
EXCESS OF 2 INCHES...SUGGESTING A DISTINCT RISK FOR LOCALLY HEAVY
RAINFALL. 1-HR FLASH FLOOD GUIDANCE ACROSS CENTRAL ILLINOIS IS
GENERALLY ON THE ORDER OF 2 TO 2.5 INCHES...WHICH WILL PROBABLY BE
A BIT DIFFICULT TO ACHIEVE. IN ADDITION...HPC DAY 1 EXCESSIVE
RAINFALL OUTLOOK FOCUSES BEST THREAT FOR FLASH FLOODING FURTHER
WEST ACROSS NORTHERN MISSOURI AND EASTERN IOWA. WILL THEREFORE
HOLD OFF ON FLASH FLOOD WATCH AT THIS TIME...BUT THIS WILL
DEFINITELY NEED TO BE EXAMINED CLOSELY BY THE NEXT SHIFT. WILL
CARRY CATEGORICAL POPS TONIGHT...WITH TOTAL RAINFALL OF 1 TO 2
INCHES ACROSS THE WESTERN TWO-THIRDS OF THE CWA.
COLD FRONT WILL PUSH INTO CENTRAL ILLINOIS THURSDAY MORNING...SO
WILL GO WITH LIKELY POPS ACROSS THE BOARD FOR THE MORNING
HOURS...DECREASING TO CHANCE POPS FOR THE AFTERNOON. WILL CARRY
HIGHEST RAIN CHANCES ALONG AND EAST OF I-57 DURING THE
AFTERNOON...WHERE ADDITIONAL STORMS MAY FIRE ALONG THE FRONT
BEFORE IT PUSHES INTO INDIANA BY 00Z.
VERY COOL AIRMASS WILL SPILL INTO THE REGION FOR THE END OF THE
WEEK...AS UNSEASONABLY DEEP UPPER LOW TRACKS FROM THE UPPER
MIDWEST INTO THE GREAT LAKES. 500MB TEMPS ARE PROGGED TO DROP INTO
THE -8 TO -10C RANGE ON FRIDAY...LEADING TO STEEP MID-LEVEL LAPSE
RATES AND CONSIDERABLE AFTERNOON CLOUD COVER. MAY EVEN SEE A FEW
SCATTERED SHOWERS AS WELL...WITH TEMPERATURES REMAINING WELL BELOW
NORMAL IN THE MIDDLE TO UPPER 70S.
LONG TERM...SATURDAY THROUGH TUESDAY
UPPER LOW WILL TRACK INTO THE NORTHEAST U.S. OVER THE
WEEKEND...ALLOWING THE FLOW TO BECOME ZONAL. THIS WILL LEAD TO A
GRADUAL MODERATION IN TEMPERATURES...WITH HIGHS RETURNING TO NEAR
NORMAL IN THE LOWER TO MIDDLE 80S BY EARLY NEXT WEEK.
BARNES
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 19, 10:40 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT WED AUG 19 2009
ILZ027>031-036>038-040>057-061>063-066-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
1140 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. HOWEVER...SOME OF THE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND AGAIN LATE TONIGHT. DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT WITH ANY SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE
TONIGHT.
ILZ067-068-071>073-201100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
1140 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. ORGANIZED SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY. A FEW OF THE STORMS AHEAD OF THE
FRONT MAY BE SEVERE...PRIMARILY DURING THE MIDDAY AND AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.
HJS
Event by event
20 thunderstorm wind, 10 tornado, 5 flash flood, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Morgan
- When
- August 19, 1:14 PM CST to 1:15 PM CST
- Where
- Morgan County, Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.220
Powerlines were blown down onto Crow Road and Woodson Blacktop.
Tornado, Scott
- When
- August 19, 1:14 PM CST to 1:23 PM CST
- Where
- Scott County, 2.53 mi SE of Alsey to 2.51 mi NE of Manchester
- Rating
- EF1
- Path length
- 5.92 mi
- Path width
- 200 yd
- Continued into
- Morgan, Il (ILX)
- Property damage
- $75,000
- Crop damage
- $112,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.521, -90.401
The tornado first touched down in the National Weather Service St. Louis County Warning Area (CWA) in Greene County about 3.5 miles southeast of Alsey at 110 PM CST. The tornado crossed into Scott County at 114 PM CST, then continued northeastward and crossed into Morgan County at 123 PM CST, eventually lifting in western Morgan County 3.5 miles southwest of Franklin at 135 PM CST. Severe damage occurred to a mobile home north of Manchester and widespread tree and crop damage occurred along the path of the tornado. The total length of the tornado from Greene County across Scott and Morgan counties was 18 miles.
Tornado, Morgan
- When
- August 19, 1:23 PM CST to 1:35 PM CST
- Where
- Morgan County, 3.1 mi WSW of Murrayville to 1.79 mi NW of Nortonville
- Rating
- EF1
- Path length
- 8.12 mi
- Path width
- 250 yd
- Property damage
- $320,000
- Crop damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.559, -90.302
The tornado crossed from Scott County into Morgan County, then lifted 3.5 miles southwest of Franklin at 135 PM CST. Widespread tree and crop damage occurred along its path. Numerous grain bins and sheds were also damaged. The tornado reached a maximum width of 250 yards as it moved across extreme western Morgan County.
Tornado, Morgan
- When
- August 19, 1:46 PM CST to 1:51 PM CST
- Where
- Morgan County, 2.49 mi ENE of Franklin to 0.45 mi WSW of Rohrer
- Rating
- EF1
- Path length
- 2.78 mi
- Path width
- 440 yd
- Continued into
- Sangamon, Il (ILX)
- Property damage
- $100,000
- Crop damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.633, -90.007
The tornado touched down in extreme eastern Morgan County 2 miles northeast of Franklin at 146 PM CST, then crossed into Sangamon County at 151 PM CST. The tornado then continued northeastward across Sangamon County, impacting the southern edge of the town of Loami before lifting 1.5 miles nortwest of Chatham at 208 PM CST. Major tree and crop damage occurred along the path of the tornado in eastern Morgan County.
Tornado, Sangamon
- When
- August 19, 1:51 PM CST to 2:16 PM CST
- Where
- Sangamon County, 2.54 mi SW of Prouty to 1.71 mi S of Iles
- Rating
- EF2
- Path length
- 16.37 mi
- Path width
- 440 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $4.0 million
- Crop damage
- $330,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.648, -89.958
The tornado crossed into Sangamon County from Morgan County at 151 PM CST, then continued northeastward through the town of Loami before lifting 1.5 miles northwest of Chatham at 208 PM CST. In Loami, 13 homes were destroyed and 19 homes were severely damaged. In addition, the tornado produced damage to several homes, farm machinery sheds, trees, and crops along the remainder of its path. Three people sustained minor injuries from flying or falling debris in Loami.
Tornado, Sangamon
- When
- August 19, 2:17 PM CST to 2:37 PM CST
- Where
- Sangamon County, 1.92 mi SSE of Toronto to 2.78 mi S of Mechanicsburg
- Rating
- EF1
- Path length
- 12.93 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Crop damage
- $240,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.705, -89.615
The tornado touched down 6 miles south-southeast of Springfield on the west banks of Lake Springfield at 217 PM CST. The tornado then crossed the lake and continued northeastward just southeast of Rochester before lifting 2 miles south-southeast of Mechanicsburg at 237 PM CST. Several large trees were snapped off along the west shore of Lake Springfield as the tornado first touched down. Numerous trees and tree branches were knocked down further east along the path of the storm, with a few structures damaged by falling limbs, including the Lake Springfield Yacht Club. In addition, widespread crop damage was observed.
Flood, Fulton
- When
- August 19, 2:18 PM CST to 5:18 PM CST
- Where
- Fulton County, 0.53 mi W of Lewistown to 1.07 mi NE of Lewistown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.400, -90.160
Heavy rainfall in a short amount of time caused areas of minor flooding in and near Lewistown. Water flowed across the road at Rt 100 and Taylor Road and numerous streets were flooded in Lewistown.
Thunderstorm Wind, Peoria
- When
- August 19, 2:18 PM CST to 2:19 PM CST
- Where
- Peoria County, Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -89.600
A 9-inch diameter tree was blown down onto Grandview Drive in Peoria.
Tornado, Sangamon
- When
- August 19, 2:19 PM CST to 2:26 PM CST
- Where
- Sangamon County, 0.7 mi WNW of Williamsville to 3.84 mi ENE of Williamsville
- Rating
- EF3
- Path length
- 4.37 mi
- Path width
- 600 yd
- Continued into
- Logan, Il (ILX)
- Injuries
- 17 direct, 0 indirect
- Property damage
- $11 million
- Crop damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.956, -89.561
The tornado touched down on the west side of Williamsville, just west of I-55, at 319 PM CST. It destroyed an antique mall, damaged the Casey's gas station building and collapsed the canopy over the gas pumps. One person was injured at the mall, while 2 motorcyclists were injured when they were thrown from their bikes. The tornado moved northeast through Williamsville and hit a church, throwing a 2-horse trailer onto the roof and collapsing the roof over half of the building. One person inside the church was injured. The tornado continued through the northern portion of town, causing damage to numerous trees and several homes. Two homes lost their roof and several others lost a portion of their roof. The tornado also caved in the southern end of a metal building, part of an agricultural business on the edge of town. A total of 12 additional people were injured by tornado debris in the town of Williamsville. The width of the tornado through town ranged from 100 to 150 yards. The maximum wind speed of 135 mph (EF2) in Williamsville was determined from the damage to the church. A total of 10 houses were destroyed and 35 houses damaged in Williamsville. A total of six businesses and non-residential properties were destroyed.
The tornado continued east-northeast and flattened cornfields, damaged farm outbuildings and machine sheds, and damaged homes, garages, and vehicles on Lester Rd. Two houses were completely destroyed, and four others had extensive damage, as the tornado widened to 600 yards at this point. A 19-month-old baby was injured as the family home was hit by the tornado.
The maximum wind speed at this point was estimated at 140 mph (EF3). The tornado continued through fields, causing extensive crop damage, until crossing into Logan County around 326 PM CST. Path length through Sangamon County was 4.5 miles.
Tornado, Logan
- When
- August 19, 2:26 PM CST to 3:02 PM CST
- Where
- Logan County, 3.28 mi S of Elkhart to 1.83 mi E of Beason
- Rating
- EF3
- Path length
- 19.9 mi
- Path width
- 880 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $7.2 million
- Crop damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 39.973, -89.484
The tornado moved into Logan county from Sangamon county at 326 PM CST and continued heading northeast. It widened to 1/2 mile at several locations along its path. The tornado destroyed 7 houses and damaged 15 others. Numerous grain bins and outbuildings were also destroyed. Crop losses were extensive along the 20 mile path and were estimated to be around $1 Million. Two people sustained injuries when the shed they were seeking shelter in was destroyed.
Wind speeds were estimated at 140 mph as the tornado crossed from Sangamon County, decreasing to 110 to 120 mph as it moved to areas between Lincoln and Mt. Pulaski. The tornado continued northeast before weakening to speeds of 90 to 100 mph, with a width of 50 to 100 yards. The tornado dissipated just east of Beason at 402 PM CST. The path length in Logan County was nearly 20 miles.
Thunderstorm Wind, Tazewell
- When
- August 19, 2:30 PM CST to 2:31 PM CST
- Where
- Tazewell County, Mackinaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 40.530, -89.350
Several 9-inch diameter tree limbs were blown down in Mackinaw.
Thunderstorm Wind, Tazewell
- When
- August 19, 2:30 PM CST to 2:31 PM CST
- Where
- Tazewell County, Washington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 40.700, -89.400
Numerous tree limbs were blown down in Washington.
Thunderstorm Wind, Tazewell
- When
- August 19, 2:30 PM CST to 2:31 PM CST
- Where
- Tazewell County, 1.26 mi WSW of Mackinaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- COOP Observer
- Coordinates
- 40.520, -89.370
Several large tree limbs were blown down near Mackinaw and Heritage Lake.
Thunderstorm Wind, Woodford
- When
- August 19, 2:44 PM CST to 2:45 PM CST
- Where
- Woodford County, Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -89.270
Several trees and power lines were blown down in Eureka.
Thunderstorm Wind, Woodford
- When
- August 19, 2:45 PM CST to 2:46 PM CST
- Where
- Woodford County, 0.8 mi NW of Woodford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.858, -89.040
Roofing material was stripped off a building and a nearby cornfield was flattened 3 miles east of Benson near mile marker 23 on I-39.
Thunderstorm Wind, Mason
- When
- August 19, 2:50 PM CST to 2:51 PM CST
- Where
- Mason County, Manito
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $22,000
- Reported by
- Mesonet
- Coordinates
- 40.420, -89.770
A 12-inch diameter tree was blown down, damaging an add-on porch in Manito.
Thunderstorm Wind, Tazewell
- When
- August 19, 2:50 PM CST to 2:51 PM CST
- Where
- Tazewell County, 4.61 mi WNW of Stoehrs Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Newspaper
- Coordinates
- 40.538, -89.764
A machine shed was destroyed and a barn was pushed off its foundation at a farm in far northwestern Tazewell County. In addition, windows were broken out and several trees were broken off or uprooted.
Tornado, De Witt
- When
- August 19, 3:04 PM CST to 3:09 PM CST
- Where
- De Witt County, 1.27 mi NW of Midland City to 1.36 mi NNE of Tabor
- Rating
- EF0
- Path length
- 2.38 mi
- Path width
- 15 yd
- Property damage
- $10,000
- Crop damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.165, -89.144
A tornado developed in an open field about 5.2 miles south-southwest of Waynesville, or about 0.2 mile east of the Logan/DeWitt County line and 1 mile north of Illinois Route 10. The tornado did damage to crops and trees before it dissipated about 3.5 miles south-southeast of Waynesville.
Thunderstorm Wind, Macon
- When
- August 19, 3:05 PM CST to 3:06 PM CST
- Where
- Macon County, Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -88.950
Several trees were blown onto power lines in Decatur.
Thunderstorm Wind, Macon
- When
- August 19, 3:05 PM CST to 3:06 PM CST
- Where
- Macon County, Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.850, -88.950
Several tents were damaged by estimated 60 mph winds at the Farm Progress Show in Decatur.
Thunderstorm Wind, Christian
- When
- August 19, 3:05 PM CST to 3:06 PM CST
- Where
- Christian County, Taylorville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.550, -89.300
Numerous trees and powerlines were blown down in Taylorville. One residence sustained damage to a garage as a tree fell onto it.
Thunderstorm Wind, De Witt
- When
- August 19, 3:12 PM CST to 3:13 PM CST
- Where
- De Witt County, 2.96 mi NE of Ospur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 40.110, -88.910
Several trees were blown down across the road between Weldon Springs State Park and Lane. A few homes and a shed were also damaged.
Thunderstorm Wind, Piatt
- When
- August 19, 3:20 PM CST to 3:21 PM CST
- Where
- Piatt County, Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.030, -88.570
Numerous 3-inch diameter tree limbs were blown down in Monticello.
Thunderstorm Wind, Piatt
- When
- August 19, 3:20 PM CST to 3:21 PM CST
- Where
- Piatt County, Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.030, -88.570
A large tree was blown onto a home on the east side of Monticello. A nearby barn had its doors ripped off and part of its roof damaged.
Tornado, McLean
- When
- August 19, 3:27 PM CST to 3:34 PM CST
- Where
- McLean County, 2.78 mi SSE of Holder to 1.53 mi S of Padua
- Rating
- EF0
- Path length
- 2.48 mi
- Path width
- 20 yd
- Crop damage
- $4,000
- Reported by
- Storm Chaser
- Coordinates
- 40.411, -88.806
The tornado developed in an open field 3 miles south of the town of Holder. Damage was minimal, and was confined to crops. The tornado dissipated on the west edge of a large wind farm, about 3 miles to the southeast of Holder.
Thunderstorm Wind, Piatt
- When
- August 19, 3:30 PM CST to 3:31 PM CST
- Where
- Piatt County, Hammond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $17,000
- Reported by
- COOP Observer
- Coordinates
- 39.800, -88.600
A large tree was blown down onto an apartment building in Hammond.
Tornado, Vermilion
- When
- August 19, 4:10 PM CST to 4:18 PM CST
- Where
- Vermilion County, 2 mi SSE of Jamesburg to 0.33 mi ENE of Henning
- Rating
- EF0
- Path length
- 4.71 mi
- Path width
- 50 yd
- Property damage
- $80,000
- Crop damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.242, -87.739
The tornado touched down 3.5 miles northeast of Collision at 410 PM CST, and lifted at 418 PM CST one-half mile southeast of Henning. It damaged two homes and numerous outbuildings in addition to crop and tree damage.
Thunderstorm Wind, Shelby
- When
- August 19, 4:15 PM CST to 4:16 PM CST
- Where
- Shelby County, Windsor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -88.600
Power lines were blown down in Windsor.
Hail, Vermilion
- When
- August 19, 4:20 PM CST to 4:21 PM CST
- Where
- Vermilion County, Danville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
Thunderstorm Wind, Coles
- When
- August 19, 4:30 PM CST to 4:31 PM CST
- Where
- Coles County, Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -88.370
A tree was blown down near Mattoon High School. In addition, wind damage occurred to the Mattoon Dispatch Center.
Thunderstorm Wind, Coles
- When
- August 19, 4:35 PM CST to 4:36 PM CST
- Where
- Coles County, Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Broadcast Media
- Coordinates
- 39.480, -88.370
A couple of semi trailer tankers were damaged at 21st and Marshall in Mattoon.
Thunderstorm Wind, Cumberland
- When
- August 19, 4:48 PM CST to 4:49 PM CST
- Where
- Cumberland County, Neoga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.320, -88.450
Numerous trees and power lines were blown down in Neoga.
Flash Flood, Cumberland
- When
- August 19, 6:30 PM CST to August 20, 12:00 AM CST
- Where
- Cumberland County, 2.69 mi WSW of Lake Mattoon to 4.06 mi S of Neoga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.369, -88.468
Heavy rainfall in a short amount of time caused flash flooding across Cumberland County. Several roads had water flowing across them in Neoga. Observers reported 4 to 5 inches of rain within a 3 hour period between 6:00 PM and 9:00 PM CST.
Flash Flood, Clark
- When
- August 19, 7:00 PM CST to August 20, 12:00 AM CST
- Where
- Clark County, 1.74 mi WNW of Oilfield to 3.27 mi W of Moriah
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.386, -88.011
Thunderstorms produced 2 to 4 inches of rainfall within two hours in western Clark County. Extensive street flooding was reported in Casey and Martinsville. Traffic was significantly impacted along I-70 due to areas of standing water on the highway.
Flash Flood, Effingham
- When
- August 19, 7:26 PM CST to August 20, 12:00 AM CST
- Where
- Effingham County, 2.53 mi NW of Beecher City to 2.55 mi SW of Altamont
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.209, -88.799
Around 2 to 3 inches of rain fell in a 2-hour period, causing flash flooding across Effingham County. Streets were flooded and ditches overflowed in the city of Effingham.
Flash Flood, Shelby
- When
- August 19, 7:26 PM CST to August 20, 12:00 AM CST
- Where
- Shelby County, 2.34 mi NW of Fancher to 3.33 mi S of Cowden
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.289, -88.806
Observers reported 2 to 3 inches of rain in a two hour period. Several rural roads and ditches in southeast Shelby County were impassible as a result of the heavy rain.
Flash Flood, Jasper
- When
- August 19, 7:30 PM CST to August 20, 12:00 AM CST
- Where
- Jasper County, 5.13 mi NNW of Island Grove to 1.94 mi WSW of Island Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -88.360
Heavy rainfall measuring 4 to 5 inches in a two hour period produced extensive rainfall in the northwest corner of Jasper County. Most roads were flooded in and near rural sections east of Montrose.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192309, 194265, 194267, 194269, 194270, 194276, 192306, 192311, 194892, 194893, 192321, 192325, 192326, 192310, 192315, 192323, 194258, 195081, 192312, 194259, 194260, 192317, 192324, 194257, 194910, 192322, 195082, 192314, 192308, 192313, 192316, 192319, 192305, 195140, 192303, 195138, 195139.